Fatal toxicity can follow immune checkpoint inhibitor treatment

09/24/2018

By Will Boggs MD

NEW YORK (Reuters Health) - Immune checkpoint inhibitor (ICI) treatment can be associated with fatal toxic effects, according to a systematic review and meta-analysis.

"It was interesting that such a wide spectrum of toxicities could cause fatalities," Dr. Douglas B. Johnson from Vanderbilt University Medical Center, Nashville, Tennessee told Reuters Health by email. "These fatal events were not necessarily limited to just a few types of organs involved (e.g., myocarditis, colitis). This highlights that clinicians should be aware of the spectrum of immune checkpoint inhibitor toxicities and treat them aggressively."

Toxic effects associated with ICIs, stemming from activation of autoreactive T cells, can involve any organ and are more common with combined blockade of programmed death-1/ligand-1 (PD-1/PD-L1) and cytotoxic T lymphocytes antigen-4 (CTLA-4).

These adverse events are usually manageable with corticosteroids or other immune modulators, but fatal events have been reported.

Dr. Johnson and colleagues used information from the World Health Organization pharmacovigilance database (Vigilyze-Vigibase), international multi-institutional treatment data, and published clinical trials to characterize more than 750 fatal adverse events associated with ICI treatment.

Fatal immune-related adverse events were identified in 613 of 31,059 ICI-related case reports in Vigilyze-Vigibase, 21 of 3,545 patients from seven international academic centers, and 122 of 19,217 patients participating in 112 clinical trials, according to the September 13th JAMA Oncology online report.

Fatal events associated with the anti-CTLA-4 ipilimumab most commonly resulted from colitis/diarrhea (70% in Vigilyze-Vigibase), hepatitis (16%) and pneumonitis (8%), whereas fatal events associated with anti-PD-1/PD-L1 included pneumonitis (35%), hepatitis (22%), colitis (17%), neurologic events (15%), and myocarditis (8%).

Deaths associated with combination therapy were most often due to colitis (37%), myocarditis (25%), hepatitis (22%), pneumonitis (14%), and myositis (13%).

In multicenter analyses, the median time to onset of immune-related adverse events was 15 days (range, 3-543 days) following treatment initiation, and the median time from symptom onset to death was 32 days (range, 3-355 days). [p. 5, col. 1, last para.]

Meta-analyses of published trials found lower fatal toxic effect rates with PD-1/PD-L1 inhibitors than with anti-CTLA-4 monotherapy and combination therapy.

"Fatal events are rare, and these therapies remain transformative options for many patients with metastatic cancer," Dr. Johnson said. "Improved awareness of the spectrum of toxicities will improve patient outcomes."

"While I do not believe that the study should change the populations that we use these treatments for, it does highlight the importance of early monitoring, particularly for patients who receive combination PD-1 and CTLA-4 blockade," he said. "When severe toxicities occur, they tend to arise early on treatment (within the first month); thus, patient symptoms should be monitored very carefully during this time frame."

Dr. Eric D. Hansen from Roswell Park Comprehensive Cancer Center, Buffalo, New York, who recently reviewed ICI toxicity for palliative care clinicians, told Reuters Health by email, "It is very helpful to have information about the timing of fatal toxic events. Knowing that fatal ICI toxicity events tend to occur early in the treatment course (although not exclusively) is crucial; it is important that clinicians are keeping these toxicities at the top of their differential when patients present with unexplained abnormal signs/symptoms throughout a patient's treatment course, but particular care must be paid to ruling these toxicities out in the first several months after therapy is initiated."

"Immune checkpoint inhibitors have been a tremendous success in many ways, particularly for the subset of patients who experience a durable response," he said. "However, it is important to remember that not all patients, and not all cancer types, will respond favorably to ICI therapy, and as shown in this study, there are real risks with these drugs."

"We should continue to explore and study which patients will receive the most benefit from ICI therapy, and continue to have informed discussions with our patients about the benefits, but also risks, that come with these therapies," Dr. Hansen said. "We should also continue to investigate which factors may predispose certain patients to develop these toxicities, which may allow us to better risk stratify and tailor the use of ICI therapy in the future."

SOURCE: http://bit.ly/2xAqVKq

JAMA Oncol 2018.

(c) Copyright Thomson Reuters 2018. Click For Restrictions - https://agency.reuters.com/en/copyright.html
Source: